Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 6, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 18, 2002, 1:47 AM CDT for Winneshiek County, Iowa. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 1:47 AM CDT (06:47 UTC)
- Expired
- Apr 18, 2002, 2:45 AM CDT
- In force
- 58 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Winneshiek County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 2:00 AM CDT | Hail 0.75 | Spillville, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 1:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3095 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 180647 SVRLSE IAC191-180745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 147 AM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINNESHIEK COUNTY IN NORTHEAST IOWA * UNTIL 245 AM CDT * AT 147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 14 MILES EAST OF NEW HAMPTON TO 11 MILES SOUTH OF DECORAH...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE... NEAR SPILLVILLE AT 155 AM CDT... NEAR RIDGEWAY AT 200 AM CDT... NEAR DECORAH AT 215 AM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 4310 9209 4308 9161 4337 9161 4328 9208 MW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:25 PM CDT, 10 hours 22 minutes earlier.
Area forecast discussion, Apr 17, 3:25 PM CDT, 10 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 325 PM CDT WED APR 17 2002 FORECAST FOCUS ON THUNDERSTORM CHANCES TONIGHT AND THURSDAY...ALONG WITH SEVERE THREAT. TEMPERATURE TRENDS ALSO PROBLEMATIC. LATEST SURFACE ANALYSIS SHOWS HIGH PRESSURE AREA FROM SOUTHERN MN INTO NORTHERN IL. DEEPENING LOW SYSTEM OVER WY/CO...WITH STRENGTHENING WARM FRONT FROM NE/KS BORDER OVER TO IA/MO BORDER. SATELLITE IMAGERY SHOWS MAINLY CLEAR SKIES FOR THE UPPER MIDWEST WITH DRY AIR IN PLACE...HOWEVER SOME CUMULUS FIRING OVER NORTHERN MO NEAR THE FRONT...AND SOME MID LEVEL CASTELLANUS HAS MOVED FROM NE UP INTO SOUTHEAST SD AND NORTHWEST IA. MODELS REASONABLE SIMILAR WITH SCENARIO...AND SIMILAR TO GOING FORECAST. THEREFORE DO NOT PLAN TO MAKE MANY CHANGES TO WHAT APPEARS TO BE A GOOD FORECAST. SOME DIFFERENCES IN DETAIL DO SHOW UP ON WHEN AND WHERE CONVECTION WILL FIRE AND FOCUS. AVN SOONER AND FURTHER SOUTH WITH DEVELOPMENT THAN ETA. INITIALLY CONCERNED THAT ATMOSPHERE WILL BE TOO DRY FOR DEVELOPMENT. BUT JUICY AIR IS POISED ALONG AND SOUTH OF THE AFOREMENTIONED FRONT...AND AS LOW DEEPENS AND MOVES EAST INTO SD TONIGHT...STRONG LOW LEVEL JET WILL DEVELOP IN CONCERT WITH APPROACHING SHORT WAVE AND JET STREAK. THIS SHOULD HELP THE MOISTURE TO RETURN WITH A VENGEANCE TONIGHT. ELEVATED CONVECTION APPEARS LIKELY. SEVERE POTENTIAL IS THERE... WITH AMPLE ELEVATED CAPE AVAILABLE. GREAT SHEAR PROFILES SUGGEST POTENTIAL FOR ROTATING STORMS...BUT WITH ELEVATED NATURE VERY SMALL TORNADO THREAT. PRIMARILY A HAIL/WIND EVENT. BULK OF CONVECTION WILL MOVE NORTH AND EAST OF AREA DURING THE MORNING AS THE LOW MOVES ACROSS MN AND INTO WI. BUT TRAILING COLD FRONT SHOULD ALSO SERVE AS A FOCUS FOR NEW DEVELOPMENT AS IT ROLLS THROUGH IN THE AFTERNOON/EVENING TIMEFRAME. AIR MASS AHEAD OF THIS SYSTEM WILL BE WARM AND MUGGY...WITH GOOD INSTABILITY AVAILABLE. SEVERE WEATHER AGAIN POSSIBLE ON THURSDAY. GUIDANCE TEMPERATURES APPEAR TOO COOL AND HAVE GONE ABOVE. COOLER AIR WILL INVADE FOR FRIDAY AND SATURDAY. ETA FASTER WITH BUILDING IN THE COOLER AND DRIER AIR. EXPECT THIS TO LINGER THROUGH WEEKEND...WITH RETURN TO SOUTHERLY FLOW BY MONDAY. HAVE MAINTAINED RAIN CHANCES MONDAY AND TUESDAY WITH PASSAGE OF NEXT SYSTEM. .LSE...NONE. MW
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 1:30 AM CDT | Severe Thunderstorm Warning | ARX | Fayette | 30 min |
| Apr 18, 2:22 AM CDT | Severe Thunderstorm Warning | ARX | Fayette | 38 min |
| Apr 18, 2:48 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 42 min |
| Apr 18, 2:50 AM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 55 min |
| Apr 18, 2:58 AM CDT | Severe Thunderstorm Warning | ARX | Fayette | 47 min |
| Apr 18, 3:29 AM CDT | Severe Thunderstorm Warning | ARX | Howard | 46 min |
| Apr 18, 3:49 AM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 56 min |
| Apr 18, 4:01 AM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 44 min |
| Apr 18, 4:31 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 44 min |
| Apr 18, 4:57 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 63 min |
| Apr 18, 5:25 PM CDT | Tornado Warning | ARX | Chickasaw | 50 min |
| Apr 18, 5:49 PM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 56 min |
| Apr 18, 5:53 PM CDT | Tornado Warning | ARX | Howard, Winneshiek | 67 min |
| Apr 18, 6:31 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 59 min |
| Apr 18, 6:34 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 41 min |
| Apr 18, 6:49 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 56 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.